Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 342, NWS Albuquerque, NM

August 8, 2017Guadalupe County, Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 8, 2017, 5:59 PM MDT for Guadalupe County, Torrance County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 5:59 PM MDT (23:59 UTC)
Expired
Aug 8, 2017, 6:45 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Guadalupe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 147 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 12.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

110 
WUUS55 KABQ 082359
SVRABQ
NMC019-057-090045-
/O.NEW.KABQ.SV.W.0342.170808T2359Z-170809T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
559 PM MDT TUE AUG 8 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  West central Guadalupe County in east central New Mexico...
  Northeastern Torrance County in central New Mexico...

* Until 645 PM MDT.

* At 558 PM MDT, a severe thunderstorm was located 16 miles southwest
  of Anton Chico, or 26 miles north of Vaughn, moving southeast at 5
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pintada and Milagro. 

This includes Interstate 40 between Mile Markers 236 and 252.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact the National Weather Service 
office in Albuquerque at 1.888.386.7637.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3498 10537 3507 10522 3491 10494 3477 10522
TIME...MOT...LOC 2358Z 320DEG 6KT 3499 10526 

HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake
1 follow-up statement
320 
WWUS55 KABQ 090027
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
627 PM MDT TUE AUG 8 2017

NMC057-090037-
/O.CAN.KABQ.SV.W.0342.000000T0000Z-170809T0045Z/
Torrance-
627 PM MDT TUE AUG 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TORRANCE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 3491 10494 3477 10522 3488 10530 3497 10529
      3499 10525 3502 10514
TIME...MOT...LOC 0027Z 330DEG 10KT 3492 10521 

$$

NMC019-090045-
/O.CON.KABQ.SV.W.0342.000000T0000Z-170809T0045Z/
Guadalupe-
627 PM MDT TUE AUG 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR WEST CENTRAL GUADALUPE COUNTY...

At 627 PM MDT, a severe thunderstorm was located 17 miles northwest
of Pastura, or 22 miles north of Vaughn, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pintada and Milagro. 

This includes Interstate 40 between Mile Markers 242 and 252.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3491 10494 3477 10522 3488 10530 3497 10529
      3499 10525 3502 10514
TIME...MOT...LOC 0027Z 330DEG 10KT 3492 10521 

HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:20 PM MDT, 39 minutes earlier.

Area forecast discussion, Aug 8, 5:20 PM MDT, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
520 PM MDT Tue Aug 8 2017

.AVIATION...
00Z TAF CYCLE
VFR conditions prevail and are forecast to persist with a couple of
exceptions. Dry air is working around the upper high circulation into
western and northern New Mexico and will result in a thunderstorm
downtrend Wednesday. However, a round of storms currently moving
southeast across the Northeast and East Central Plains will likely
impact KTCC this evening with short-lived MVFR conditions and gusty
winds likely. A low stratus deck is forecast to develop overnight
across portions of eastern New Mexico and may impact KLVS, KTCC and
KROW, but forecaster confidence too low to drop down to MVFR. Lower
VFR cigs currently forecast.

11

&&

.PREV DISCUSSION...322 PM MDT Tue Aug 8 2017...
.SYNOPSIS...
Strong to severe thunderstorms capable of large hail, damaging winds
and very heavy rainfall will impact portions of eastern New Mexico
through late evening. Areas east of I-25 and north of I-40 will
likely experience most of this activity. Elsewhere, isolated to
scattered showers and thunderstorms will dot the landscape of central
and western New Mexico during the evening but overall storm coverage
will be below expectations for early August. Wednesday looks to be
even less active with the best chance of storms across the northeast
quarter and the southern high terrain. A gradual day-to-day uptick in
storm coverage is anticipated Thursday and beyond as high pressure
aloft gradually shifts eastward and another backdoor cold front moves
in from the northeast. Above average daytime highs through Thursday
will trend a little cooler by Friday and into the weekend.

&&

.DISCUSSION...
Not a a typical pattern for early August but fortunately it does not
look to persist much beyond tomorrow, which still looks to be most
down day of the week.  Belt of moderately strong westerly flow
near/just north of the NM/CO line with quasi dryline across the far
west with surface dew point temperatures now into the 30s for places
like Gallup and Grants, even some high elevation sites in the upper
20s, while 50s/60s predominate along/east of the Rio Grande . As a
result, the focus for tonight into early Wednesday morning will be
across the east where strong to severe storms likely to expand in
coverage with decent corridor of instability developing east of the
central mountain chain. Longer-lived and better organized activity
should focus across the northeast quarter owing to 35-40 knots of
0-6km bulk shear. In addition to a mention of severe, will include
locally heavy rainfall threat here and points south but decent storm
motions should preclude widespread flash flood threat for most areas.
A little more concern for FF threat across the east-central plains
but not enough confidence to issue watch at this time. Organized
storm clusters are likely to persist toward daybreak Wednesday.

Considerable down day for Wednesday most areas with the best chances
across the northeast quarter and higher terrain of SC/SW. Cannot
rule out a few strong/severe storms across the northeast quarter once
again beneath a modest WNWLY flow aloft albeit less enhanced than
today. Otherwise, air mass drying will exert its influence with
eastward extent as the day progresses and daytime temperatures will
be above/well above seasonal averages.

Going into Thursday and Friday... the focus will be on another
backdoor cold front that should punch into the northeast Thursday
night and very slowly press south and west through Friday morning. At
the same time, mid-level high pressure should gradually shift
eastward from southwest of the NM bootheel to west-central TX.
Thereafter, mid-to upper level high pressure should remain anchored
to our southeast through the weekend into early next week. This would
result in a favorable and traditional monsoon flow regime with a nice
boost from the late week easterly push. Overall, storm coverage ramps
up and temperatures cool down beginning late week. We sure could use
an active mid-August stretch. KJ

&&

.FIRE WEATHER...

Under the category of "better late than never", our typical monsoon
pattern will finally show up later this week through the weekend.
By that, we mean a direct increase in significant moisture from
Mexico into the Land of Enchantment.

But before then, it will be rather quiet by early to mid August
standards. Today's batch of showers and thunderstorms are much
tamer than yesterday's, at least so far. This is compliments of a
ridge of high pressure, centered over the NM bootheel. Stronger than
normal westerly flow aloft has mixed down to the surface and dried
out portions of western NM. Showers and thunderstorms will be mostly
confined to the central and eastern areas. A few of the storms in
the northeast will be strong and potentially severe through this
evening. We may end up with a MCS over the northeast later tonight
that will move south during the early morning hours of Wednesday.

The high pressure aloft will build north, square over NM Wednesday.
This will cap convection to a large extent, the driest day of the
next seven. Highs will be above normal in the west and near normal
in the east. Winds will be light. Storms that do manage to form will
favor the southwest and south central mountains and the northeast.

The high will drift southeast Thursday, and lo and behold, winds
from from the south and southwest will begin to materialize over
southwest NM, as deeper monsoon moisture begins to creep into the
Gila region of the southwest mountains. The southerly flow will
expand north across western NM Friday, while a back door cold front
reaches the northeast Thursday night into Friday. The uptick in
convection will continue Friday, favoring southwest and northeast
areas, but many places should receive some rain.

The weekend is shaping up to be a wet one, with widespread showers
and thunderstorms, many with heavy rain, and a few of them likely
producing flash flooding. Note though, all this moisture will not be
from Tropical Storm Franklin.

High pressure will try and build back over NM early next week which
may reduce convection Monday and moreso Tuesday, but existing
moisture will be recycled, with fairly widespread coverage and still
a threat for localized flooding through early next week, owing to
the slow motion of the storms.

Decent vent rates Wednesday and Thursday will be followed by
increasing coverage of fair to poor rates Friday through the
weekend.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

41
Hazardous weather outlook, Aug 8, 3:57 AM MDT, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
357 AM MDT Tue Aug 8 2017

NMZ501>540-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
357 AM MDT Tue Aug 8 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms over the northeast
plains, including Colfax and Union counties. Storms will be capable
of producing large hail, strong downburst winds, frequent lightning,
and locally heavy rainfall. There is a slight risk for flash
flooding over eastern New Mexico where locally heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk for severe thunderstorms over the far
northeast plains Thursday. Storms will be capable of producing large
hail, strong downburst winds, frequent lightning, and flash
flooding.

A more significant moisture surge will produce a large coverage of
storms over NM Friday and through the weekend. This pattern will
enhance the possibility for locally heavy rainfall and the risk for
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

In the hours before

Special weather statement, Aug 8, 4:12 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
412 PM MDT TUE AUG 8 2017

NMZ539-082245-
Eastern Lincoln County-
412 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
445 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Jicarilla, or 26 miles south of Corona, moving south at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rainm.

This storm will remain over mainly rural areas of northeastern
Lincoln County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3378 10557 3400 10550 3400 10535 3378 10523
      3377 10553
TIME...MOT...LOC 2212Z 358DEG 7KT 3389 10542

Shoemake
Special weather statement, Aug 8, 4:42 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
442 PM MDT TUE AUG 8 2017

NMZ527-528-082300-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
442 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLFAX COUNTY UNTIL 500
PM MDT...

At 435 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Raton to 7 miles east of Springer.
Movement was east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain will also be possible with these storms.

Locations impacted include...
Abbott.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern New Mexico.

LAT...LON 3695 10407 3623 10424 3634 10453 3691 10440
TIME...MOT...LOC 2235Z 283DEG 14KT 3686 10435 3639 10446

Shoemake
Local storm report, Aug 8, 4:44 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
444 PM MDT TUE AUG 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             2 S LAS VEGAS           35.57N 105.22W
08/08/2017  E1.00 INCH       SAN MIGUEL         NM   NMDOT

            NMDOT PATROL YARD.

&&

EVENT NUMBER ABQ1702143

KJ
Special weather statement, Aug 8, 5:09 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
509 PM MDT TUE AUG 8 2017

NMZ527-530-082345-
Union County-Raton Ridge/Johnson Mesa-
509 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EASTERN
COLFAX COUNTIES UNTIL 545 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm near
Folsom, or 12 miles northwest of Des Moines, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm, as well as heavy rain.

Locations impacted include...
Folsom.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern New Mexico.

LAT...LON 3679 10347 3679 10404 3694 10407 3700 10392
      3700 10350
TIME...MOT...LOC 2309Z 252DEG 34KT 3691 10396

Shoemake
Special weather statement, Aug 8, 5:19 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
519 PM MDT TUE AUG 8 2017

NMZ529-532-533-082345-
Eastern San Miguel County-Guadalupe County-Northeast Highlands-
519 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL AND NORTH
CENTRAL GUADALUPE COUNTIES UNTIL 545 PM MDT...

At 518 PM MDT, Doppler radar was tracking strong thunderstorms,
including a particularly strong one 10 miles south of Trujillo, or
29 miles southeast of Las Vegas. The storms were moving southeast at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Variadero.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3517 10470 3535 10490 3552 10474 3539 10439
TIME...MOT...LOC 2318Z 309DEG 15KT 3539 10476

Shoemake
Special weather statement, Aug 8, 5:31 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
531 PM MDT TUE AUG 8 2017

NMZ523-533-090000-
Guadalupe County-Central Highlands-
531 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL...
NORTHWESTERN GUADALUPE AND NORTHEASTERN TORRANCE COUNTIES UNTIL 600
PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Anton Chico, or 30 miles north of Vaughn, moving
southeast at 10 mph.

Nickel size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Milagro.

This includes Interstate 40 between Mile Markers 236 and 251.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3497 10537 3513 10531 3508 10502 3487 10513
TIME...MOT...LOC 2331Z 292DEG 11KT 3503 10527

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:10 PM MDTAreal Flood AdvisoryABQChaves110 min
Aug 7, 6:51 PM MDTAreal Flood AdvisoryABQChaves, De Baca114 min
Aug 7, 7:03 PM MDTSpecial Weather StatementABQChaves27 min
Aug 7, 8:18 PM MDTSpecial Weather StatementABQMora27 min
Aug 7, 8:47 PM MDTSpecial Weather StatementABQMora43 min
Aug 7, 9:02 PM MDTAreal Flood AdvisoryABQChaves118 min
Aug 8, 12:08 AM MDTAreal Flood AdvisoryABQMora, San Miguel3 hr
Aug 8, 12:58 PM MDTSpecial Weather StatementABQLos Alamos32 min
Aug 8, 1:53 PM MDTSpecial Weather StatementABQTorrance37 min
Aug 8, 2:21 PM MDTSevere Thunderstorm WarningABQLincoln, Torrance39 min
Aug 8, 2:31 PM MDTSpecial Weather StatementABQTorrance29 min
Aug 8, 3:08 PM MDTAreal Flood AdvisoryABQLincoln112 min
Aug 8, 3:18 PM MDTSpecial Weather StatementABQLincoln27 min
Aug 8, 3:33 PM MDTSevere Thunderstorm WarningABQColfax, Mora42 min
Aug 8, 3:55 PM MDTSpecial Weather StatementABQSan Miguel35 min
Aug 8, 4:04 PM MDTSevere Thunderstorm WarningABQSan Miguel26 min
Aug 8, 4:12 PM MDTSpecial Weather StatementABQLincoln33 min
Aug 8, 4:16 PM MDTSevere Thunderstorm WarningABQMora44 min
Aug 8, 4:31 PM MDTSevere Thunderstorm WarningABQSan Miguel44 min
Aug 8, 4:42 PM MDTSpecial Weather StatementABQColfax18 min
Aug 8, 5:09 PM MDTSpecial Weather StatementABQUnion36 min
Aug 8, 5:19 PM MDTSpecial Weather StatementABQSan Miguel26 min
Aug 8, 5:31 PM MDTSpecial Weather StatementABQGuadalupe29 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.